The doctor called....

Discussion in 'General Parenting' started by bran155, Jul 9, 2008.

  1. bran155

    bran155 Guest

    My daughter had an eventful day today at the hospital, she called this morning very upset. She told me that one staff member "put his hands on her". She said she wasn't being restrained, she felt it was retaliation for a comment she had made about another staff member. She said that one of the younger staff members there is a gang member and he makes inappropriate comments to some of the girls. She said he makes sexual comments to them. She asked me not to make any complaints about him until she was discharged so it wont be uncomfortable for her. I do believe her, if she was lying just to get out of the hospital she wouldn't have asked me to wait to say something until she was discharged. That being said, her track record isn't so great in the "truth" department. So, I try not to put too much stock into what she says about the staff members as we have had this problem several times in the past.

    So, the doctor calls and briefly tells me about the incident that supposedly happened this morning. He said that it was investigated and of course unfounded. He called to get my permission to change her medications, she will be taking 80mgs of Geodon in the morning as well as at bedtime, and 100mgs of Trazadone for sleep. They are titrating down on the Lexapro and adding Lithium. He says she is hypomanic and has paranoid ideation. This is true, she has been paranoid for the last few months. She thinks everyone is always looking at her, we are all making gestures to each other about her, she thinks strangers look at her funny....stuff like that. I disagreed with the Lithium, I dont like that drug. She was on it a few years ago for about 6 months and it made no difference in her life whatsoever. It is so bad for the liver and requires blood draws regularly that she just wont comply with when she comes home. So he says he will give it to her for a couple of days to stabilize her and then transition her to Lamictal. Does this sound like a normal protocol or is this nuts?? I mean can she really be stabilized in a couple of days on Lithium? Then be put on Lamictal? I just dont think that makes sense. I feel like they are just drugging her up so they dont really have to deal with her. My sister went to see her today and she was very lethargic and sleepy. Her hands were shaking as well. My sister also said they doubled up on her Trazadone. Doesn't that sound like alot of medications? I am going to call the doctor tomorrow and get an exact list of her medications as welll as the mgs. I am just not comfortable with this decision. What do you think?

    Thanks in advance. :)
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    IM layman's opinion, I think they're nuts on many levels and if this was my child, I'd be scared. Your child is paranoid? Lexapro can cause that. I'd want her titrated off of it because it can cause kids to get worse, even psychotic. I think Lithium is a good bipolar medication, however I don't "get" starting Lithium then switching to Lamictal. I never took Trazadone, but my son did, and he hated it. He was nineteen so he quit taking it, but never forgot how sleepy and shaky it made him. To me, I agree with you. I feel they are throwing medications at her with no rhyme or reason. Maybe they don't know what to do so they're piling them on, but, yes, I'd be concerned.
    I would really wonder about this doctor if this were my child. I think your Mommy Radar went off for a reason.
  3. Sara PA

    Sara PA New Member

    I think the doctor's target medication regime is a whole lot better than what she's on now but I can understand your being upset about the way he's going about it. Doubling her one antidepressant while reducing the other probably won't do a whole lot of good in the long run. Is the double dose of Trazadone a temporary thing to help her sleep? Is she going to stay on it? If it is, as I have suspected all along, antidepressant induced mania, eliminating the Lexapro should reduce the mania. Doubling the Trazadone could prevent that from happening.

    Again, if it is antidepressant induced mania, the double dose of the Geodon, the lithium and even the Lamictal may not be necessary once she's off the antidepressants for a while. If he thinks she has bipolar, the Lamictal would be my choice -- no blood draws, no weight gain, no cognitive dulling, a day's dose can be taken in the morning and it works.
  4. I don't know about the other medications, but my daughter just started taking 100mg Trazadone last week. When she gets up she was very lethargic and sleepy - particularly the first few days. psychiatrist told her she would be which is why he started her last week so she could get used to it before summer school started this week. Now, a week later, she just has to make sure that she goes to bed early enough, otherwise she has trouble getting up on time because the Trazadone hasn't worn off yet enough to wake up.

  5. Steely

    Steely Active Member

    In my laymans opinion starting Lithium to transition to Lamictal sounds like he was trying to pull a rabbit out of his pooper to make you happy.

    However, Lithium, at the right dose, changed my difficult children life. So, perhaps let this all play out.

    Trazadone, in my opinion, is a stinky medication. I hate it. All it does is help her sleep - so why not give her a sleep medication & mood medication like Seroquel?

    The biggest concern here are the allocations. I would not be too quick to discount what daughter has to say - and the fact the doctors says it was unfounded? Again - he is all about making you happy.

    I don't know. I don't really have any concrete suggestions. I wish I did. I so feel for you, and all you are going through. I have been there both with difficult child and myself........
    If I think of anything better, I will post again.
  6. bran155

    bran155 Guest

    I have made a formal complaint about the allegations my daughter has made regarding the staff. As far as the medications go, she will be leaving the hospital on just Lamictal and Geodon. They are titrating down on the Trazadone and suggest I use Benedryl for sleep as needed. They wanted to use Seroquel, however my daughter had a bad reaction to that at another time so she refuses to try it again. I was confused because I have never heard of using Lithium in such a manner before. I was always under the impression that it was a long term mood stabilizer and not really used for an acute situation. I am hoping the Lamictal works, she has never been on that before so I am open to try it. At this point she has been on almost everything there is, so any new suggestions with mild side effects I am gung ho on.

    Thank you all for your input and well wishes. I will keep you posted. :)
  7. TerryJ2

    TerryJ2 Well-Known Member

    Sorry I'm a day late and dollar short.
    Sounds like you've gotten it under control. I don't like the sound of her being sleepy, but having trembling hands.
    I haven't heard of Lithium being used for acute episodes, either. I thought it took awhile to build up.
    Keep us posted.
  8. Sara PA

    Sara PA New Member

    Lamictal should be started low and increased slowly. It may take some time to see results.
  9. TerryJ2

    TerryJ2 Well-Known Member

    How's she doing today?